A woman, left, prepares to inject herself with an unknown substance as a man sits in a wheelchair outside Insite, the supervised consumption site, in the Downtown Eastside of Vancouver on February 21, 2017. THE CANADIAN PRESS/Darryl Dyck

A woman, left, prepares to inject herself with an unknown substance as a man sits in a wheelchair outside Insite, the supervised consumption site, in the Downtown Eastside of Vancouver on February 21, 2017. THE CANADIAN PRESS/Darryl Dyck

B.C. street drugs poisoned with benzos could lead to ‘catastrophic’ overdoses: advocate

Public Safety Ministry says drugs containing benzodiazepines were detected in 51% of deaths in February

A drug policy adviser to the City of Vancouver is warning of a dangerous drug saturating British Columbia’s illicit supply in much the same way fentanyl did several years ago.

Karen Ward says benzodiazepines, or benzos, make overdoses more complex because they are often combined with opioids but do not respond to naloxone, an overdose-reversing treatment.

Figures released Thursday by the BC Coroners Service show 158 people died from toxic drugs last month, pushing the total number of deaths linked in the province’s overdose crisis to 498 since the start of the year.

It says in a joint statement with the Public Safety Ministry the deaths in March are a 41 per cent increase over the 112 fatalities recorded in the same period last year.

The deaths also mark the third consecutive month that more than five people died every day from illicit drug use in the province.

The service says the use of tranquilizing drugs containing benzodiazepines was detected in 51 per cent of deaths in February.

RELATED: B.C. nears 500 fatal overdoses in 1st quarter of 2021; 158 deaths in March

“They’re very potent and now we’re finding they have just saturated basically the entire drug supply in much the same way fentanyl did several years ago,” Ward said, adding the drug knocks people unconscious for long periods of time.

“When combined with an opiate, it can produce a very, very serious overdose, a catastrophic overdose because you’re down and because it’s not an opiate, so naloxone has no effect on it,” Ward said.

Like us on Facebook and follow us on Twitter.

Want to support local journalism? Make a donation here.

B.C. overdoses